Don’t mince and disguise medications in foods to administer them to patients with dysphagia and/or via NG-tube (nasogastric tube) or PEG (Percutaneous Endoscopic Gastrostomy) if not specifically indicated.
If not recommended, crushing and disguising drugs is considered an inappropriate procedure to be included in potential medication errors. Altering the formulation of drugs and administer them disguised in food or beverages may increase their toxicity, determine instability, affect the absorption times, make them less effective and attractive.When possible, it would be appropriate to use alternative pharmaceutical applications, or consider different ways and means of administration in order to ensure a correct clinical efficacy, adequate absorption of the medicament and to minimize the obstruction of the tube.
1. Boeri C, Castando A, Giordano A, Melo T, Bagarolo R, Magri M. La somministrazione di farmaci tritati e camuffati nelle RSA: prevalenza e implicazioni pratiche. Evidence 2013;5 (10): e1000060.
2. Salmon D, Pont E, Chevallard H, Diouf E, Tall M, Pivot C, et al. Pharmaceutical and safety considerations of tablet crushing in patients undergoing enteral intubation. Int J Pharm 2013;443(1):146-153.
3. Bankhead R, Boullata J, Brantley S, Corkins M, Guenter P, Krenitsky J, et al. Enteral nutrition practice recommendations. JPEN J Parenter Enteral Nutr 2009 Mar-Apr;33(2):122-167.
4. Stubbs J, Haw C, Dickens G. Dose form modification-a common but potentially hazardous practice. A literature review and study of medication administration to older psychiatric inpatients. International psychogeriatrics 2008;20(3):616-627.
5. Phillips NM, Nay R. A systematic review of nursing administration of medication via enteral tubes in adults. J Clin Nurs 2008;17(17):2257-2265.
Attention. Please note that these items are provided only for information and are not intended as a substitute for consultation with a clinician. Patients with any specific questions about the items on this list or their individual situation should consult their clinician.